Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 12, NWS Wakefield, VA

July 30, 2000Isle of Wight County, City of Suffolk, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 30, 2000, 5:07 PM EDT for Isle of Wight County, City of Suffolk, Virginia. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2000, 5:07 PM EDT (21:07 UTC)
Expired
Jul 30, 2000, 6:30 PM EDT
In force
83 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Suffolk, VA, Isle of Wight County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 302109
FFWAKQ
VAC093-800-302230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA

* UNTIL 630 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR WINDSOR...MOVING       
  NORTHEAST AT 15 MPH. DOPPLER RADAR ESTIMATED TWO INCHES OF RAIN    
  HAS FALLEN OVER THE PAST HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...SMITHFIELD...WINDSOR...CARRSVILLE...ISLE OF
  WIGHT...CRITTENDEN AND HOLLAND.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:26 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 30, 2:26 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
226 PM EDT SUN JUL 30 2000

TRPCL AMS CAN'T HOLD THE HEAT THIS AFTN...AND THE RESULT IS SCT/NMRS
SHRAS/TSRAS. EVEN SVRL REPORTS OF FUNNELS/WATERSPOUTS...ESP NR THE
BAY/OCN. CONTG FEED OF MSTR FM THE SSW AS OVRALL PTRN CHGS VRY LTL
THE NEXT FEW DAYS...WL GENLY GO WITH PERSISTENCE. LCLLY HVY RA
LIKELY FM SHRAS/TSRAS. WAS WORRIED YDA ABT WK SYS FM S MVG THRU THIS
AFTN/TNGT...APRS THATS IN THE RIGHT DRCTN. RIGHT NOW...LEANING TWD
LIKELY POPS SSE...GUD CHC ELSW THRU AT LEAST MDNGT (AND PTNTLLY
LNGR) - MIGHT CHG MIND B4 ZN ISSUANCE. VRY WRM/HUMID CONDS CONTG MON
THRU WED...WITH CONTD HI CHC POPS (GENLY AFTN/EVE HRS)...THE END OF
THE WK CUD TURN DRIER WITH SLGT BOOST IN TEMPS AS MDLS (ESP ECMWF)
HINTING AT FURTHER RETROGRESSION OF WRN ATLC RDG (AS UPR LVL TROF W
OF MTNS NOW SLOLY SHEARS NE. WL GRDLY TAPER OFF MENTION OF PCPN WED
THRU FRI/SAT...WHL RAISING TEMPS A TAD.

FCSTID = 25
RIC   69  88  70  88 /  50  40  30  40
ORF   72  88  73  88 /  60  40  30  40
ECG   70  87  72  88 /  60  40  30  40
SBY   69  86  70  86 /  50  40  30  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
C~WF...NONE.

In the hours before

Local storm report, Jul 30, 3:25 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME FORMAT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
325 PM EDT SUN JUL 30 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    2 E BERLIN                MD   FLOOD
07/29/00   WORCESTER                      8 ROADS FLOODED. HIGH
                                          WATER SIGNS AND LIGHTS
                                          PLACED ON ROADWAYS.

0245 PM    GIRDLETREE                MD   FLOOD
07/29/00   WORCESTER                      8 ROADS FLOODED. HIGH
                                          WATER SIGNS AND LIGHTS PUT
                                          IN PLACE ON ROADWAYS.

1245 PM    OCEAN CITY                MD   FLOOD
07/29/00   WORCESTER                      ST LOUIS AVE CLOSED FROM
                                          TALBOT STREET TO 11TH
                                    ;      STREET

ALS

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.